Alert archive / Ohio / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 162, NWS Northern Indiana

October 24, 2001Henry County, Putnam County, Ohio

NWS Northern Indiana issued this severe thunderstorm warning at Oct 24, 2001, 7:04 PM EDT for Henry County, Putnam County, Ohio. It was in force for 56 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 24, 2001, 7:04 PM EDT (23:04 UTC)
Expired
Oct 24, 2001, 8:00 PM EDT
In force
56 min
Issued by
NWS Northern Indiana
Area
Whole counties

Counties Henry County, OH, Putnam County, OH

The radar

The Northern Indiana radar (KIWX), 135 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 24, 7:30 PM EDTHail 1.75Ottoville, OH
Oct 24, 7:40 PM EDTTornado F3Ft Jennings, OHTornado touched down in extreme southeast Van Wert county northwest of Delphos as an F0 and movednortheast into Putnam county southwest of Fort Jennings. F3 damage occurred 2 miles southwest of Ottawa in Putnam county with significant damage to well built home

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 24, 12:45 PM EDTTornado WatchSPC7 hr
Oct 24, 6:45 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 11.1 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2001-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 227 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2001-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
227 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
511 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

203 
WUUS53 KIWX 242306
SVRFWA
OHC051-069-137-250000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
704 PM EDT WED OCT 24 2001

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FULTON COUNTY IN OHIO
  HENRY COUNTY IN OHIO
  PUTNAM COUNTY IN OHIO

* UNTIL 800 PM EDT

* AT 704 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES
  NORTHWEST OF FAYETTE TO 14 MILES SOUTHWEST OF OTTOVILLE...MOVING
  EAST AT 40 MPH.

* SOME LOCATIONS IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS...
  ARCHBOLD
  OTTAWA
  HOLGATE
  WAUSEON
  NAPOLEON
  COLUMBUS GROVE
  
A TORNADO WATCH REMAINS IN EFFECT. SEVERE STORMS CAN PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCED WARNING. IF YOU ARE IN THE PATH
OF THIS STORM...SEEK SHELTER NOW

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 3:30 PM EDT, 3 hours 34 minutes earlier.

Area forecast discussion, Oct 24, 3:30 PM EDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
230 PM EST WED OCT 24 2001

SQUALL LINE APPROACHING WRN CWA AND WILL MOVE ACROSS ENTIRE CWA
EARLY TNGT. MUCH COLDER BEHIND FRONT WITH SFC LOW CRANKING UP
OVER ERN LAKES THURSDAY INTO FRI. SFC GRAD IN ALL MDLS AND MOS
SUPPORT HIGH WIND WARNING NRN 2/3 CWA LATER TNT AND THURSDAY WITH
ADVISORY CRITERIA SOUTH. AFTER STORMS TNGT COLD AIR POURS
ACROSS LAKES BUT WITH SUCH STRONG WIND FIELDS TIME OVER LAKE WATERS
WILL BE DIMINISHED AND SHOULD HELP TO KEEP ACTIVITY FROM GETTING
OUT OF HAND. WILL CONTINUE CLDS...WINDS AND SHWRS INTO SAT AND THEN
BEGIN SLOW WARMUP INTO NEXT WEEK. BLEND OF MOS TMPS TOWARD
COOLER MAVS.

.IWX...HIGH WIND WARNING LATE TNGT AND THURSDAY NRN 2/3 CWA
       WIND ADVISORY LATE TNGT AND THURSDAY SRN 1/3 CWA

RES

In the hours before

Local storm report, Oct 24, 6:32 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
532 PM EST WED OCT 24 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0429 PM    TIPPECANOE                IN   TORNADO
10/24/01   MARSHALL                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0523 PM    1 NE CORUNNA              IN   WIND DAMAGE
10/24/01   DEKALB                         REPORTED BY HAM RADIO
                                          OPERATOR. TELEPHONE
                                          LINES DOWN. TREE DAMAGE
                                          TO A HOUSE.
Local storm report, Oct 24, 6:37 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
537 PM EST WED OCT 24 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0525 PM    4 W FREMONT               IN   TORNADO
10/24/01   STEUBEN                        REPORTED BY PUBLIC.
Local storm report, Oct 24, 6:38 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
538 PM EST WED OCT 24 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0525 PM    2 W FREMONT               IN   TORNADO
10/24/01   STEUBEN                        REPORTED BY PUBLIC.

0525 PM    FREMONT                   IN   TORNADO
10/24/01   STEUBEN                        REPORTED BY PUBLIC.
Local storm report, Oct 24, 6:45 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
545 PM EST WED OCT 24 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0526 PM    FAIRFIELD CENTER          IN   WIND DAMAGE
10/24/01   DEKALB                         TREE DOWN BLOCKING
                                          COUNTY ROAD 10.  LARGE
                                          TREES DOWN. REPORTED BY
                                          HAM RADIO OPERATOR.

0537 PM    6 NW WATERLOO             IN   WIND DAMAGE
10/24/01   DEKALB                         REPORTED BY HAM RADIO
                                          OPERATOR. ROOF BLOWN
                                          OFF OF HOUSE
Local storm report, Oct 24, 6:54 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
554 PM EST WED OCT 24 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    STURGIS                   MI   WIND DAMAGE
10/24/01   ST.JOSEPH                      TREES DOWN COUNTYWIDE.
                                          REPORTED BY SHERIFF

0500 PM    KENDALLVILLE              IN   TORNADO
10/24/01   NOBLE                          REPORTED BY FIRE AND
                                          RESCUE. BUSINESSES ON
                                          WEST SIDE OF TOWN
                                          DAMAGED.

0500 PM    KENDALLVILLE              IN   WIND DAMAGE
10/24/01   NOBLE                          TREES DOWN COUNTYWIDE.
                                          REPORTED BY FIRE AND
                                          RESCUE.
Local storm report, Oct 24, 6:59 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
559 PM EST WED OCT 24 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 PM    5 SE MONROE               IN   .75 INCH HAIL
10/24/01   ADAMS                          REPORTED BY SHERIFF.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 6:28 PM EDTTornado WarningIWXWilliams62 min
Oct 24, 6:42 PM EDTTornado WarningIWXVan Wert58 min
Oct 24, 6:50 PM EDTSevere Thunderstorm WarningIWXDefiance, Paulding60 min
Oct 24, 7:04 PM EDTSevere Thunderstorm WarningIWXFulton56 min
Oct 24, 7:23 PM EDTSevere Thunderstorm WarningIWXAllen67 min
Oct 24, 7:39 PM EDTTornado WarningIWXPaulding, Putnam41 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.